Thunderstorm Wind, Rawlins
- When
- August 16, 3:10 PM CST
- Where
- Rawlins County, 7.68 mi S of Mc Donald
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.670, -101.349
Estimated the thunderstorm wind speeds to be close to 60 MPH.
Several clusters of strong to severe storms developed during the afternoon and evening over Northwest Kansas, some of them remaining stationary at times. The largest hail size reported was quarter size near Blakeman, however over three inches of small hail was reported near Edson.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several clusters of strong to severe storms developed during the afternoon and evening over Northwest Kansas, some of them remaining stationary at times. The largest hail size reported was quarter size near Blakeman, however over three inches of small hail was reported near Edson. The strongest wind gust reported was an estimated 70 MPH at Winona, which occurred when the town to lose power. A measured wind speed of 65 MPH was reported near Leoti ahead of a line of storms. Flash flooding occurred near Winona with these storms as water 18 inches deep and roughly 100 yards wide was reported over Road 230.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 2:52 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 252 PM MDT SUN AUG 16 2015 .SHORT TERM...(THIS AFTERNOON THROUGH MONDAY) ISSUED AT 235 PM MDT SUN AUG 16 2015 WV IMAGERY AND RAP ANALYSIS SHOWS RIDGE CENTERED OVER SOUTHERN CALIFORNIA WITH AXIS EXTENDING ACROSS THE HIGH PLAINS AND INTO THE GREAT LAKES REGION. PLUMES OF MID LEVEL MOISTURE ORIGINATING IN THE PACIFIC ARE ROTATING AROUND THE EASTERN AND NORTHERN PERIPHERY OF THE LARGE SCALE RIDGE INTO THE ROCKIES AND HIGH PLAINS. DIFFLUENT FLOW IS CURRENTLY IN PLACE ACROSS THE CENTRAL ROCKIES WITH TROUGH DIGGING INTO THE NORTHERN PLAINS. A FEW WEAKER SHORTWAVE TROUGHS ARE JUST TO THE WEST/NORTHWEST OF OUR CWA. AT THE SURFACE QUASI-STATIONARY FRONT CURRENTLY EXTENDS ACROSS CENTRAL NEBRASKA INTO NORTHCENTRAL COLORADO OVER THE FAR NORTHWEST PART OF OUR CWA. PREFRONTAL TROUGH AXIS IS IN PLACE FROM SOUTHEAST COLORADO OVER GOODLAND AND NORTON KANSAS. THIS AFTERNOON-TONIGHT...THUNDERSTORM ACTIVITY SHOULD INITIATE WITHIN THE NEXT FEW HOURS ALONG FRONT AND SURFACE TROUGH WITH COVERAGE INCREASING THIS EVENING AS A SERIES OF WEAK SHORTWAVE TROUGHS ROTATE ACROSS THE REGION. RECENT TRENDS IN ARW/NMM HAVE BEEN TO SHIFT MOST ORGANIZED THUNDERSTORM CLUSTER TO THE SOUTH ROUGHLY ALONG AND SOUTH OF INTERSTATE 70. CURRENTLY THE ORIENTATION OF FLOW ALOFT AND OTHER GUIDANCE STILL SHOWING THUNDERSTORM CLUSTERS ORIGINATING FROM THE WEST OR NORTHWEST OF THIS. EITHER WAY...DEEP MOIST AIR MASS AND DECENT INSTABILITY AHEAD OF FRONT WILL SUPPORT ACTIVITY ACROSS MUCH OF CWA TRANSITIONING EASTWARD. STRONGEST CAPE AXIS IF FURTHER EAST THAN PREVIOUS GUIDANCE INDICATED...THOUGH THERE IS ENOUGH ELEVATED CAPE TO AT LEAST CONSIDER POTENTIAL FOR MARGINALLY SEVERE HAIL. DCAPE 1000-1500 J/KG COINCIDING DRY ADIABATIC PROFILES BELOW 700MB COULD SUPPORT ISOLATED SEVERE DOWNDRAFT POTENTIAL DURING THE AFTERNOON...THOUGH AS MIXING RATIOS INCREASE BELOW 700MB THIS EVENING THIS THREAT WILL LIKELY DIMINISH. REGARDING FLASH FLOOD WATCH...ANOMALOUSLY HIGH PWAT VALUES 1.2-1.6 WILL ONLY INCREASE THROUGH THE NIGHT APPROACHING 1.7-1.8 WHICH IS WELL WITHIN 99TH PERCENTILE OR 3 STANDARD DEVIATIONS FROM NORMAL. WITH VERY SLOW STORM MOTIONS AND POSSIBILITY FOR TRAINING/BACKBUILDING I AM COMFORTABLE WITH FLASH FLOOD WATCH. IF ARW/NMM SOLUTION PANS OUT THEN WE MAY NEED TO CONSIDER ADDING SOUTHERN PART OF FORECAST AREA TO WATCH. MONDAY...WHILE FRONTAL PASSAGE SHOULD OCCUR FROM NORTH TO SOUTH MONDAY...GUIDANCE IS SHOWING A LOT OF SPREAD ON TIMING. THIS LOWERS CONFIDENCE/TIMING OF ADDITIONAL THUNDERSTORM ACTIVITY. ARW/NMM SHOW A MORE ORGANIZED THUNDERSTORM CLUSTER DEVELOPING ALONG FRONT MONDAY MORNING...THOUGH OTHER GUIDANCE IS SHOWING PREDOMINANTLY ISOLATED TO SCATTERED ACTIVITY LINGERING ACROSS THE AREA. DEEP MOIST LAYER REMAINS IN PLACE...SO WITH POTENTIAL FOR OVERRUNNING ALONG BAROCLINIC ZONE...IT IS POSSIBLE FOR A MORE ORGANIZED CLUSTER IF WE CONTINUE TO SEE WEAK HEIGHT FALL...WHICH COULD ALSO RESULT CONTINUING THREAT FOR FLASH FLOODING. SEVERE THUNDERSTORM THREAT WILL BE HIGHLY DEPENDENT ON FRONTAL POSITION/TIMING AS BETTER INSTABILITY WILL TEND TO BE AHEAD OF FRONT. AS WITH TODAY...THREATS WOULD BE LARGE HAIL/DAMAGING WINDS ALONG/SOUTH OF FRONT. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 252 PM MDT SUN AUG 16 2015 FOR THIS EXTENDED FORECAST PACKAGE...A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH ON TUESDAY...BRINGING AN END TO SIGNIFICANT PRECIPITATION CHANCES AND A TEMPORARY PARDON FROM THE WARMTH AND HUMIDITY. ZONAL FLOW ALOFT RETURNS BEHIND TUESDAY'S SYSTEM. WITH SOUTHERLY LOW LEVEL FLOW...A WARMING TREND IS EXPECTED TO BEGIN THURSDAY. HOWEVER...YET ANOTHER UPPER LEVEL DISTURBANCE IS EXPECTED TO FORCE A COLD FRONT THROUGH THIS WEEKEND...BRINING ANOTHER CHANCE FOR BELOW NORMAL TEMPERATURES. THE MOST IMPACTFUL WEATHER IN THE EXTENDED FORECAST PERIOD IS ANTICIPATED MONDAY EVENING THROUGH TUESDAY EVENING. ACTIVE WEATHER IS FORECAST AS A LARGE NEGATIVELY TILTED TROUGH KICKS OUT OVER THE HIGH PLAINS. STRONG/SEVERE THUNDERSTORMS MAY BE ONGOING ACROSS PORTIONS OF THE REGION MONDAY EVENING DEPENDING ON THE FRONT LOCATION AND ENVIRONMENTAL PARAMETERS. ANY POTENTIAL SEVERE WEATHER THREAT MAY BE HIGHER MONDAY EVENING AS INITIAL DEVELOPMENT IN COLORADO SHOULD BE MOVING IN. THE PRIMARY THREATS FOR SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS. AS MENTIONED IN THE DAY 2 STORM PREDICTION CENTER OUTLOOK...SURFACE VORTICITY/HELICITY MAXIMIZED IN THE VICINITY OF THE FRONT MAY PROVIDE AN OPPORTUNITY FOR A TORNADO TO OCCUR. CONFIDENCE IN THIS ISN'T AS HIGH AS HIGHER RESOLUTION GUIDANCE INDICATES THE POTENTIAL FOR COLD POOL DEVELOPMENT...HIGHLIGHTING A HIGHER THREAT OF MCS DEVELOPMENT WITH DAMAGING WINDS AS THE MAIN THREAT. IN TERMS OF FLASH FLOODING...A THREAT WILL STILL EXIST ESPECIALLY IF HEAVY RAINS ARE RECEIVED TONIGHT. PRECIPITABLE WATER VALUES FALL AS THE FRONT DOES FORCE SOME MOISTURE SOUTH SO WE NO LONGER EXPECT PRECIPITABLE WATER VALUES NEARING THE 99TH PERCENTILE. STORM MOVEMENT REMAINS QUITE SLOW IN TERMS OF STEERING WINDS ALOFT SO COLD POOL FORMATION/MOVEMENT SHOULD BE THE PRIMARY DRIVER. THEREFORE...A FLASH FLOOD THREAT MAY PERSIST AND ANOTHER FLASH FLOOD WATCH MAY BE NEEDED FOR MONDAY EVENING IN LATER FORECAST PACKAGES. ON TUESDAY...THE FRONT SHOULD FINALLY SLIDE ALL THE WAY THROUGH THE REGION...RESTRICTING HIGHEST INSTABILITY SOUTH OF THE FRONT AND PRIMARILY SOUTH OF THE REGION. HOWEVER...CONFIDENCE IS LOW ON WHEN THIS COLD FRONT WILL SURGE SOUTH AND THERE MAY BE ENOUGH TIME FOR STORM DEVELOPMENT AHEAD OF THE FRONT. THIS WOULD MEAN SEVERE WEATHER IS POSSIBLE BUT UNLIKELY TUESDAY. HOWEVER...ADDITIONAL PERTURBATIONS MOVE IN FROM THE NORTHWEST BEHIND THE MAIN FORCING AND WITH SOME INSTABILITY REMAINING IN THE POST-FRONTAL ENVIRONMENT...THERE SHOULD BE ADDITIONAL SHOWER/THUNDERSTORM DEVELOPMENT TUESDAY AFTERNOON BUT COVERAGE AND INTENSITY REMAINS IN DOUBT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1138 AM MDT SUN AUG 16 2015 THUNDERSTORM ACTIVITY IS EXPECTED TO IMPACT BOTH KGLD AND KMCK TERMINALS LATE THIS AFTERNOON THROUGH MOST OF THE TAF PERIOD. BEST COVERAGE WILL BE DURING THE EVENING AS A SLOW MOVING CLUSTER OF THUNDERSTORMS MOVES ACROSS THE REGION. THERE SHOULD BE A LULL IN COVERAGE BEFORE ADDITIONAL THUNDERSTORMS DEVELOP AND MOVE SOUTHEAST ALONG A COLD FRONT MONDAY. SOME GUIDANCE IS SHOWING IFR CIGS AT KMCK 10-14Z...HOWEVER THIS APPEARS TO BE MORE LIKELY TIED TO FRONTAL PASSAGE WHICH MAY NOT BE UNTIL AFTER THE CURRENT TAF PERIOD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ001>003-013-014. CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090-091. NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079>081. && SHORT TERM...DR LONG TERM...RRH AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 307 PM MDT SUN AUG 16 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172115- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 307 PM MDT SUN AUG 16 2015 /407 PM CDT SUN AUG 16 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND INCREASE IN COVERAGE THROUGH THE EVENING AND OVERNIGHT. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO ONE INCH AND DAMAGING WINDS IN EXCESS OF 60 MPH. HEAVY RAIN WITH SLOW MOVING THUNDERSTORMS WILL RESULT IN AN INCREASED THREAT FOR FLASH FLOODING LATE THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SEVERE WEATHER IS POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING ACROSS THE TRI STATE AREA AS STORMS DEVELOP NEAR A COLD FRONT MOVING INTO THE AREA. LARGE HAIL AND DAMAGING WIND CAN BE EXPECTED. A TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL AND FLASH FLOODING IS LIKELY WITH SLOW MOVING STORMS. A STRONG COLD FRONT WILL MOVE THROUGH THE TRI-STATE REGION TUESDAY. AHEAD OF THE FRONT...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. LARGE HAIL AND DAMAGING WIND WOULD BE THE MAIN THREATS. THUNDERSTORMS BEHIND THE FRONT ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM CDT SUN AUG 16 2015
NEZ081-162030-
RED WILLOW NE-
315 PM CDT SUN AUG 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 330 PM CDT...
AT 314 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BARTLEY...OR 19 MILES EAST OF MCCOOK...MOVING NORTHEAST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BARTLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4035 10020 4028 10019 4018 10020 4015 10027
4031 10040 4035 10034
TIME...MOT...LOC 2014Z 236DEG 8KT 4029 10026
JRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM CDT SUN AUG 16 2015
NEZ081-162045-
RED WILLOW NE-
329 PM CDT SUN AUG 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 345 PM CDT...
AT 329 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BARTLEY...OR 20 MILES EAST OF MCCOOK...MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BARTLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4035 10020 4028 10019 4024 10020 4023 10020
4022 10031 4034 10035 4035 10034
TIME...MOT...LOC 2029Z 239DEG 10KT 4029 10025
JRMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 346 PM CDT SUN AUG 16 2015 KSZ003-NEZ081-162100- DECATUR KS-RED WILLOW NE- 346 PM CDT SUN AUG 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DECATUR AND SOUTH CENTRAL RED WILLOW COUNTIES UNTIL 400 PM CDT... AT 346 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF DANBURY...OR 12 MILES NORTH OF OBERLIN...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CEDAR BLUFFS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3988 10057 4003 10066 4009 10056 3993 10048 TIME...MOT...LOC 2046Z 239DEG 9KT 4000 10056 JRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM CDT SUN AUG 16 2015
KSZ002-162145-
RAWLINS KS-
401 PM CDT SUN AUG 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAWLINS COUNTY UNTIL 445
PM CDT...
AT 400 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF MCDONALD...OR 16 MILES NORTH OF LEVANT...MOVING
NORTHEAST AT 10 MPH. SEVERAL OTHER STORMS ARE DEVELOPING IN THE AREA
AHEAD OF A SLOWLY ADVANCING COLD FRONT.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ATWOOD...LUDELL...BLAKEMAN AND BEARDSLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3979 10074 3977 10074 3957 10125 3957 10140
3960 10141 3973 10141 3989 10105
TIME...MOT...LOC 2100Z 233DEG 8KT 3960 10128
JRMThe Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
6 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Estimated the thunderstorm wind speeds to be close to 60 MPH.
The strong winds were accompanied by quarter size hail.
Hail was mostly pea size.
The entire town has lost power.
Had some yard flooding about a foot deep, but no know flooding on any roads.
Eighteen inches of water 75 to 100 yards wide is running over County Road 230 just north of Cedar Crest Road. Road 230 is closed from Winona to the Thomas county line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593378, 593373, 593383, 593374, 593379, 593380, 593384, 593375, 593372, 593376, 593377, 593381.